Two bereaved mothers share a shattering warning after an acne drug

Until about 8.30pm on the evening of Wednesday, May 1, last year, Annabel Wright appeared to be a typical teenage girl, popular at school, revising in her room for a Spanish exam and chatting excitedly with a friend who had just confirmed she would be joining Annabel and her family on holiday to Spain that summer.

But then, to the shock and horror of her family, the 15-year-old killed herself in her bedroom in the family home near Ripon, North Yorkshire.

Annabel had no history of depression and her death came entirely out of the blue to those closest to her. Now her parents are convinced that their daughter was suddenly overwhelmed by suicidal feelings brought on by Roaccutane, an acne drug she had been taking for six months.

'I know Annabel didn't want to leave us,' her mother, Helen Wright, 49, told Good Health. 'Whatever hit her, hit her like a tidal wave.'

In the terrible months that followed, Helen and husband Simon, 55, discovered that many other young people here and in the U.S. had taken their own lives after being prescribed the same drug.

Annabel Wright, 15, had not history of depression when she killed herself in her bedroom in the family home near Ripon, North Yorkshire

Annabel Wright, 15, had not history of depression when she killed herself in her bedroom in the family home near Ripon, North Yorkshire

Now her parents are convinced that Annabel (pictured with her mother Helen) was suddenly overwhelmed by suicidal feelings brought on by Roaccutane

Now her parents are convinced that Annabel (pictured with her mother Helen) was suddenly overwhelmed by suicidal feelings brought on by Roaccutane

The active ingredient of Roaccutane (or Accutane, the brand name in the U.S.) is isotretinoin, a substance related to vitamin A and developed in the 1980s by Swiss company Roche. 

Initially a treatment for skin cancer, it also proved to be highly effective in treating acne, reducing the amount of sebum, an oily substance produced by the skin.

The drug has helped thousands of acne sufferers in the UK since it became available in 1983. 

On its website, the British Association of Dermatologists says that after a course of treatment, lasting between 16 and 24 weeks, nine out of ten patients 'see a significant improvement in their acne'.

But isotretinoin has been linked to a range of serious side-effects, including birth defects in pregnant women and, as Good Health has reported, sexual dysfunction and suicides in young men.

Statistics show that young men, in particular, are at risk of taking their own lives while on, or after taking, the drug. Most of the 71 suicides reported in the UK (up until the end of July) since 1983 were in young men aged mainly between 19 and 29.

But the death of Annabel Wright and a near mirror-image suicide of another girl her age in the U.S. two months ago serve as a stark warning that girls and young women are also vulnerable to this dreadful side-effect of isotretinoin.

This comes as use of the drug has soared, while the number of suicides linked to it has been considerably under-reported, as a Good Health analysis reveals.

Almost 15 months after her daughter's death, Helen has bravely decided to talk about what happened in the hope of protecting other families.

On the day she died, 'we'd had dinner together with Annabel's grandmother Maxine, who was staying with us that week', she told Good Health.

'After dinner Annabel cuddled our dog, Monty, which that morning had jumped on her bed and woken her up by licking her face. She got hold of him and said, 'Are you going to wake me up like that every morning?'. She didn't know she wasn't going to wake up again.'

After dinner, her mother and grandmother drove Annabel's 12-year-old brother William to a Young Farmers' club, and went for a walk. With homework to do, Annabel chose to stay at home.

At about 8.15pm Annabel's father Simon, a self-employed businessman, returned from work and went upstairs to have a chat with her.

'He had a perfectly normal conversation with her,' says Helen. 'He asked how her day had been and about her exams [practice exams ahead of mocks in December] and she was absolutely fine about them.'

Courtney Morris, 15, took her own life on May 11 this year, just four weeks after being prescribed 40mg of Accutane, twice daily

Courtney Morris, 15, took her own life on May 11 this year, just four weeks after being prescribed 40mg of Accutane, twice daily

The teenager, who had never suffered from depression, had struggled with acne for a couple of years

The teenager, who had never suffered from depression, had struggled with acne for a couple of years

That afternoon, Annabel had also been chatting with the friend who was going to go on holiday with them. 'Her mum had just paid her air fare and the girls were so excited because it was definitely going ahead,' Helen says. And then the unthinkable happened.

A quarter of an hour after she'd had the chat with her father, Annabel went downstairs to the kitchen and then went back to her bedroom. Her grandmother, who popped up for a chat after returning with the others, found Annabel.

'The ambulance and the police came quickly and the paramedics tried for a long time to resuscitate her, but it was too late.' William, a week away from his 13th birthday, 'saw everything' after Annabel had been discovered, says Helen. 'He'll never get over it and nor will we.'

At the time, she says, 'we had no idea what had happened. All I knew was that she didn't want to leave us, because why would she have been making plans, revising for an exam that she was never going to sit or asking the dog if he was going to wake her up again in the morning?'

It later emerged that, an hour after chatting excitedly with her friends, Annabel had suddenly sent them a three-word text out of the blue: 'I feel down.'

Looking back, Helen bitterly regrets being persuaded to put Annabel on Roaccutane. She had been on the antibiotic lymecycline for about a year, and her acne had improved considerably.

But at a routine appointment in September 2018, 'we saw a different GP who obviously had concerns about Annabel developing resistance to antibiotics', says Helen. 'She just said, 'Your skin's not perfect, I think we could do better. I'll refer you to a dermatologist.' '

The dermatologist said immediately she wanted to put Annabel on Roaccutane, suggesting she might be at risk of scarring.

'She frightened Annabel into taking it,' says Helen. 'I'd read that the drug was causing children in the U.S. to take their own lives, but when I raised this with the dermatologist her exact words were, 'It could be argued that those children took their lives because they were depressed about their skin.'

Annabel began taking 20mg of Roaccutane a day, the most common dosage, on November 14, 2018

Annabel began taking 20mg of Roaccutane a day, the most common dosage, on November 14, 2018

'And I believed her. But what I know now is that for most kids this drug works and improves their acne, so they're not attempting suicide when their skin is bad — like Annabel, they are doing it when their skin is already better.'

Annabel began taking 20mg of Roaccutane a day, the most common dosage, on November 14, 2018. At her next appointment, a month later, the dose was increased to 30mg. 

The appointment notes show that her skin was very much improved — having been grade five on the Leeds Acne Grading Scale, which rates the severity of the condition from zero (no acne) to ten, she was now grade one.

However, at Annabel's appointment on March 7, 2019, the first she had gone to on her own, a different dermatologist did not ask her to remove her make-up — as her mother had done previously.

In his patient letter, he later wrote that 'unfortunately Annabel was wearing a full face of make-up today and it was more difficult to review. However, there were no new obvious large, inflammatory lesions.' Yet he increased Annabel's dose to 40mg. In her mother's view, there was no need to do so.

In 2014, the UK medicines watchdog the Medicines & Healthcare products Regulatory Agency (MHRA) issued a drug safety update, reminding doctors of concerns about the 'possible risk of psychiatric disorders' associated with isotretinoin. 

sonos sonos One (Gen 2) - Voice Controlled Smart Speaker with Amazon Alexa Built-in - Black read more

And they should 'monitor all patients for signs of depression and refer for appropriate treatment if necessary'.

Annabel was given no warnings about the possibility of psychiatric side-effects while on isotretinoin, says her mother — while the monitoring on what would prove to be her daughter's last appointment, on May 1, 2019, amounted to a single question: 'How's your mood?'

'And

read more from dailymail.....

NEXT NHS enrolls 5,000 patients in mass trial of its soups and shakes diet to ...